Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 17, 2009, 10:19 PM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 10:19 PM CDT (03:19 UTC)
- Expired
- Jun 17, 2009, 11:29 PM CDT
- In force
- 70 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFSD 180319
FFWFSD
IAC149-193-NEC043-051-SDC127-180630-
/O.NEW.KFSD.FF.W.0004.090618T0319Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAKOTA COUNTY IN NORTHEAST NEBRASKA
SOUTHEASTERN DIXON COUNTY IN NORTHEAST NEBRASKA
SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
WESTERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 130 AM CDT
* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL
APPROACH THE SIOUX CITY METRO AREA BY 1030 PM CDT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PONCA...SIOUX CITY...DAKOTA CITY...EMERSON...HINTON...HOMER...
HUBBARD...JACKSON...JEFFERSON...LAWTON...MARTINSBURG...NORTH SIOUX
CITY...SALIX...SERGEANT BLUFF...SOUTH SIOUX CITY AND STONE STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4227 9673 4254 9689 4270 9615 4230 9618
4227 9669
$$
WEISSER1 follow-up statement
000
WGUS73 KFSD 180429
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT WED JUN 17 2009
IAC149-193-NEC043-051-SDC127-180443-
/O.CAN.KFSD.FF.W.0004.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-DIXON NE-UNION SD-
1129 PM CDT WED JUN 17 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
UNION...SOUTHEASTERN DIXON...DAKOTA...WESTERN WOODBURY AND SOUTHERN
PLYMOUTH COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS MOVED EAST OF THE WARNED AREA.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 4227 9673 4254 9689 4270 9615 4230 9618
4227 9669
$$
RSRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:20 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 17, 9:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT WED JUN 17 2009 .DISCUSSION... SFC WMFNT IN SRN NEB HAS LIFTED NORTH TO I80 THIS EVE...AS SSWLY FLOW OFF SFC TO MID LVLS HAS TRANSPORTED CONSIDERABLE MOIST AND UNSTABLE AIR NWD TO SOUTH OF I90. CONTINUED WARM ADVECTION AND CONVERGENCE ABV SFC WILL CAUSE DVLPG BANDS OF HEAVY SHRA AND TSRA TO DVLPG NEWD OVER CWA ESP ALG AND SOUTH OF I90 THRU MIDN AND SERN HLF CWA LATER TNGT AS PER PREV FCST. SOUNDINGS WOULD SUPPORT ARND QUARTER SIZE HAIL IN DISCRETE CELLS AND ALSO A FEW POTENTIAL WET MICROBURSTS ESP SOUTH OF I90 IN MORE UNSTABLE AIR TNGT. LOCALLY HEAVY RAINS WITH PONDING OF WATER WILL ALSO BE AN ISSUE DUE TO POTENTIAL TRAINING AND JUICY AIR MASS TRANSPORT. WILL FINE TUNE GRIDS AND FCST AS TIME ALLOWS WITH SVR POTENTIAL THIS EVE...BUT OVERALL PREV FCST IN THE BALLPARK FOR NOW. /RSR && .AVIATION... VFR BCMG LCL MVFR TO IFR VSBYS AND CIGS IN SCT TSRA DVLPG NEWD OVER AREA THRU 09Z...TEMPORARILY TAPERING OFF FM W TO E OVER AREA FM 09Z TO 15Z...BEFORE REDVLPG FM W TO E THRU THU AFTN. && .PREV DISCUSSION... MAIN QUESTION FOR TONIGHT IS WHEN AND WHERE TRW WILL DEVELOP. CURRENTLY DRY ACRS CWA WITH TRW WELL TO THE S AND W OF CWA. WUD EXPECT TRW TO BEGIN TO INCREASE IN COVERAGE THIS EVE AS S/W LIFTS NEWD ACRS NEB. THE REAL QUESTION IS IF THE BNDRY ACRS SRN NEB WL BE MAIN AREA OF PRECIP OVERNIGHT AND NOT INCREASING OVER CWA UNTIL AFTER DARK WHEN LLJ KICKS IN. SO WL NOT GO WITH ANY HIGH POPS EARLY THIS EVE. BASICALLY HAVE CHC ALONG MO RVR ERLY THIS EVE...NO POPS FM HON-SPW AND THEN A 30% FURTHER NE ACRS PORTIONS OVR SW MN WHERE WEAK SFC BNDRY EXISTS. THEN WL INCREASE POPS AFTER 02Z AS S/W BEGINS TO LIFT CLOSER NE TOWARDS CWA. STILL THE POT FOR SVR WX...WITH MAIN THREAT BEING WND AND HAIL. LOOKS LIE TORNADIC THREAT WL REMAIN FURTHER S NR BNDRY ACRS SRN NEB. MAY SEE A BREAK IN THE CONVECTION EARLY TOMORROW MORNING...BUT AM EXPECTING A THREAT FOR THUNDERSTORMS ACROSS THE AREA TOMORROW AS SHORTWAVE MOVES OUT OF SOUTHWESTERN WYOMING INTO CENTRAL SOUTH DAKOTA. UPPER LEVEL SUPPORT IS FAR FROM GRAND WITH RIGHT FRONT OF UPPER LEVEL JET STREAK OVER FORECAST AREA...HOWEVER...WITH NEARLY DRY ADIABATIC LAPSE RATES FROM 700-600 MB PLENTY OF INSTABILITY FOR STORMS TO FEEL OFF OF. MODEL CAPE VALUES GROW FROM NEAR 1500 TO NEAR 3000 J/KG...HOWEVER...FEEL THIS IS OVERDONE WITH EXCESS SURFACE HEATING. KEPT FORECAST HIGHS AROUND FULL MIXOUT TO 900-925 MB. IN TERMS OF SEVERE THREAT...MAINLY EXPECTING HAIL WITH WEAK LOW LEVEL INFLOW FROM THE SOUTH TO SOUTHWEST. HEIGHT OF THE WET BULB ZERO IS RELATIVE LOW AROUND 9500-10000 FEET...AND WITH RELATIVELY DRY AIR IN THE LOW LEVELS...COULD GET SOME EVAPORATIVE ACCELERATION IN DOWNDRAFTS. NEXT WAVE APPROACHES WESTERN EDGE OF CWA EARLY FRIDAY MORNING. NOT A LOT TO WRITE HOME ABOUT IN TERMS OF INSTABILITY...SO HAVE KEPT THE MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS. FRIDAY WILL LIKELY BE A FAIRLY DREARY DAY...AND KEPT FORECAST HIGHS SIMILAR TO 925 HPA MIXOUT RESULTING IN TEMPERATURES IN THE MID 70S TO LOWER 80S. UPPER LEVEL SUPPORT REALLY DIES AWAY BY LATE FRIDAY AFTERNOON IN THE EAST AND EXPECT SHOWER ACTIVITY TO SHIFT OUT OF THE FORECAST AREA BY FRIDAY EVENING. SATURDAY LOOKS LIKE A VERY PLEASANT DAY AS UPPER LEVEL RIDGE BUILDS INTO THE PLAINS. THIS WILL RESULT IN WEAK FLOW IN THE LOW LEVELS AND DRY AIR MIXING DOWN FROM ALOFT. WITH STRONG HEATING...HIGH TEMPERATURES EXPECTED TO TOP OUT IN THE MID TO UPPER 80S. UPPER LEVEL RIDGE TRIES TO CONTINUE TO BUILD ON SUNDAY...BUT GETS SQUASHED BY THE FIRST OF MANY RIDGE RIDERS TO AFFECT THE AREA. AN ADDITIONAL RIDGE RIDER APPEAR TO AFFECT THE AREA ON MONDAY...BEFORE TEMPERATURES WARM ALOFT WITH 700 MB TEMPS CLIMBING TO +13 C. A COLD FRONT IS EXPECTED TO SHIFT THROUGH SOMETIME ON TUESDAY...THOUGH TIMING OF THE FRONT HAS BEEN SOMEWHAT UNCERTAIN AT THIS POINT. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT WED JUN 17 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA. GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF INTERSTATE 90 SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE 90 && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 17, 6:13 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 12 S BURKE 43.01N 99.29W
06/17/2009 E1.75 INCH GREGORY SD TRAINED SPOTTER
&&
KEWYLocal storm report, Jun 17, 6:46 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 8 S HERRICK 43.00N 99.19W
06/17/2009 E1.00 INCH GREGORY SD PUBLIC
&&
KEWYLocal storm report, Jun 17, 6:55 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 8 SE HERRICK 43.03N 99.08W
06/17/2009 E1.00 INCH GREGORY SD PUBLIC
&&
KEWYLocal storm report, Jun 17, 9:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL VOLIN 42.96N 97.18W
06/17/2009 E0.75 INCH YANKTON SD PUBLIC
SOME STREET FLOODING.
&&
DMILLERLocal storm report, Jun 17, 9:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL N MECKLING 42.84N 97.07W
06/17/2009 E1.00 INCH CLAY SD PUBLIC
&&
DMILLERLocal storm report, Jun 17, 9:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 3 SW MECKLING 42.81N 97.11W
06/17/2009 E0.75 INCH CLAY SD PUBLIC
50 TO 60 MPH WINDS.
&&
DMILLERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:43 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux, Woodbury | 47 min |
| Jun 18, 6:49 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 26 min |
| Jun 18, 7:16 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay | 29 min |
| Jun 18, 5:29 AM CDT | Severe Thunderstorm Warning | FSD | Dixon | 31 min |
| Jun 17, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 48 min |
| Jun 18, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 32 min |
| Jun 18, 4:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Jun 18, 5:14 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 31 min |
Nearby
Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in Nebraska, 2009Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.